Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 183, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2001, 1:22 PM CDT for Allen County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2001, 1:22 PM CDT (18:22 UTC)
- Expired
- Jun 14, 2001, 2:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 1:25 PM CDT | Thunderstorm Wind 56 E | Iola, KS | |
| Jun 14, 1:30 PM CDT | Thunderstorm Wind 61 E | Humboldt, KS | |
| Jun 14, 1:30 PM CDT | Thunderstorm Wind 52 E | Iola, KS | Widespread tree damage. |
| Jun 14, 1:40 PM CDT | Thunderstorm Wind 65 E | Gas, KS | Trees with trunks 15 inches in diameter uprooted and swing set blown across a yard. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2760 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:10 AM CDT, 9 hours 12 minutes earlier.
Area forecast discussion, Jun 14, 4:10 AM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 410 AM CDT THU JUN 14 2001 THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES FOR CONVECTION TODAY...FOLLOWED BY A BRIEF COOL DOWN. THE STRONG CAPPING INVERSION HAS CONFINED ALL THE CONVECTION TO THE FAR NORTHWESTERN SECTIONS OF OUR CWA EARLY THIS MORNING. AS THE MESOSCALE UPDATE POINTED OUT...DRAMATIC COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL TAKE PLACE BETWEEN 9Z AND 12Z THIS MORNING. A STRONG LOW LEVEL JET BETWEEN 50 AND 70 KNOTS WILL HELP FEED THE CONVECTION. THEREFORE...EXPECT SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS TO BREAK OUT TOWARDS MORNING. THERE IS A PRETTY GOOD TEMPERATURE GRADIENT BEHIND THE COLD FRONT THIS MORNING. AS OF 1 AM...RUSSELL WAS 57 DEGREES AND GREAT BEND WAS 82 DEGREES. HOWEVER...EXPECT THIS COLD FRONT TO PROGRESS VERY SLOWLY TO THE EAST THIS AFTERNOON. WITH THAT SAID...EXPECT DRYER AIR TO WORK IN WEST OF I-135 THIS AFTERNOON...BRINGING AN END TO THE CONVECTION. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP THIS AFTERNOON TO THE EAST OF THIS AREA. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A LOOK AT THE MESO-ETA SOUNDINGS SHOW ABOUT 2000 TO 3000 J/KG OF CAPE. HOWEVER...THEY THINK THE HIGH IS ONLY GOING TO BE IN THE MID 70S BECAUSE OF INPUT FROM THE MODEL QPF. THEREFORE...IF YOU MODIFY THE SOUNDING WITH TEMPERATURES APPROACHING 90 DEGREES...YOU GET CAPES OF OVER 4000 J/KG. AS FOR THE TORNADO POTENTIAL...THERE IS PLENTY OF SPEED SHEAR...BUT THE DIRECTIONAL SHEAR DOES NOT LOOK THAT IMPRESSIVE. THE MODELS DO NOT SHOW THE SURFACE WINDS BACKING THAT MUCH AFTER SUNSET...BUT SOMETIMES THEY DON'T PICK UP ON THIS REALLY GOOD. THE SHOWERS AND THUNDERSTORMS WILL EXIST SOUTHEAST KANSAS THIS EVENING. MUCH COOLER AND DRYER AIR WILL WORK IN AS TEMPERATURES FALL INTO THE 50S TO NEAR 60 UNDER CLEAR SKIES AND LIGHT WINDS. FOR TOMORROW...THE ETA MODEL IS SHOWING A WEAK SHORTWAVE MOVING ACROSS KANSAS IN THE WESTERLY FLOW ALOFT. THE 700 MB RELATIVE HUMIDITIES SATURATE ACROSS CENTRAL KANSAS AT 00Z TOMORROW. THE SURFACE PATTERN SHOWS A WEAK SURFACE DRY LINE DEVELOPING OVER CENTRAL KANSAS...WITH 60 DEWPOINTS IN SOUTH CENTRAL KANSAS. THE PROBLEM IS THE DEPTH OF THE MOISTURE IS EXTREMELY SHALLOW AND FEEL RIGHT NOW A DRY FORECAST IS THE WAY TO GO. HOWEVER...WITH COLD TEMPERATURES ALOFT AND NO CAP...AFTERNOON SHIFT WILL HAVE TO TAKE ANOTHER LOOK AT THIS. IN THE EXTENDED FORECAST...UPPER LEVEL RIDGE BUILDS BACK INTO THE REGION TROUGH EARLY NEXT WEEK. THEREFORE...CURRENT TEMPERATURES WARMING BACK INTO THE LOW TO MID 90S LOOKS GOOD. BEFORE THAT HAPPENS...THERE WILL BE SOME FLOW COMING OVER THE ROCKIES...SO CAN'T RULE OUT SOME NOCTURNAL CONVECTION. HOWEVER...THINK CHANCES ARE TOO SMALL TO PUT IN THE FORECAST. FCSTID = 8/FRANK ICT 89 58 84 61 / 40 10 0 5 HUT 83 55 84 60 / 20 0 0 5 EWK 84 56 84 60 / 20 0 0 0 EQA 88 57 84 61 / 40 10 0 5 WLD 89 57 84 61 / 40 20 0 5 RSL 77 51 84 59 / 5 0 0 5 GBD 78 52 84 59 / 5 0 0 5 SLN 82 55 84 60 / 10 0 0 5 MPR 82 55 84 60 / 10 0 0 5 CFV 89 60 84 60 / 60 40 0 5 CNU 89 59 84 60 / 60 40 0 5 K88 88 59 84 60 / 60 40 0 5 .ICT ...NONE.
In the hours before
Special weather statement, Jun 14, 11:30 AM CDT, 1 hour 52 minutes before
KSZ070>072-094>096-098>100-142230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CDT THU JUN 14 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST KANSAS
INCLUDING THE FOLLOWING COUNTIES:
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
SYNOPSIS:
A SLOW-MOVING COLD FRONT IS PUSHING EAST INTO SOUTHEAST KANSAS WHERE
WARM AND VERY MOIST AIR RESIDES. THE ATMOSPHERE IS SUFFICIENTLY
UNSTABLE TO SUPPORT FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON
ACROSS SOUTHEAST KANSAS. BOTH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM THESE THUNDERSTORMS THIS AFTERNOON.
SEVERE LOCAL STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS ACROSS SOUTHEAST KANSAS SHOULD BE READY FOR
ACTIVATION THIS AFTERNOON.
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 67 min |
| Jun 13, 11:41 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Jun 14, 12:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Montgomery, Wilson | 40 min |
| Jun 14, 1:05 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.